Kentucky, 2018

Winter Storm and Winter Weather in Kentucky, March 20 to 21, 2018

March 20 to 21, 2018 · NWS ILN · 9 events in 9 counties and zones

An upper level low interacted with a surface low in southeast Ohio. A band of heavy snowfall set up northwest of this stacked system, producing 2 to 5 inches of snow along and west of the I-75 corridor.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level low interacted with a surface low in southeast Ohio. A band of heavy snowfall set up northwest of this stacked system, producing 2 to 5 inches of snow along and west of the I-75 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 20, 3:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 20, 3:14 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
414 PM EDT Tue Mar 20 2018

.SYNOPSIS...
An area of low pressure will bring snow to the region this
evening and through the day on Wednesday. High pressure will
allow for dry conditions Thursday and Friday. Another system
will bring a mix of rain and snow to the region for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
An area of low pressure will move across southeastern portions
of the forecast area tonight. Light rain this afternoon will
transition to snow this evening and into tonight. A band of snow
is expected to develop and where this develops higher snowfall
amounts will be present. There is still some slight variability
with where exactly this band will set up. Currently went with
Hardin County Ohio down to Ripley County Indiana for where the
band of heaviest snow is expected and in this area 3 to 5 inches
of snow will be possible with locally higher amounts upwards of
6 inches possible. Although some additional snowfall will occur
during the day on Wednesday expect the greatest accumulations
to occur at night tonight. Snow will gradually taper off during
the day on Wednesday. Southeastern portions of the forecast area
closest to the low will have the lowest snowfall values with
some areas only receiving 1 to 2 inches. Kept most of the
headlines from earlier today in place. After collaboration, did
add in Carroll County into the winter storm warning.

Close to the area of low pressure there will also be the
potential for some patchy fog this evening. Elsewhere expect
some gusty winds through the period. The strongest wind gusts
are expected to be early in the period across far northern
portions of the forecast area where there is more mixing.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
A weak disturbance working through Wednesday night will keep
clouds in the forecast for awhile Wednesday night. Kept the
forecast dry at this point, however cannot rule out some
flurries or light snow.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Under northwest flow aloft, our region will be on either side of
weak systems to our northeast and southwest Thursday into Friday. At
the surface, high pressure will prevail. Temperatures will remain
chilly for late March with highs in the 40s and lows in the 20s.

It still looks like energy will eject eastward from an upper level
low off the Pacific Northwest Coast, which will perturb a wave of
low pressure and warm front. These systems will affect the Ohio and
Tennessee Valleys Friday night into Saturday night. This will bring
the threat of rain, snow, or a rain/snow mix depending on the
diurnal cycle and thermal fields. Highs on Saturday will be cold
given the likelihood of pcpn and much of the region remaining
northeast of the surface low and warm front. Highs will range from
the upper 30s to the lower 40s.

By Sunday into Monday, high pressure at the surface and aloft should
establish itself across the region. Temperatures will gradually
modify.

The next threat for pcpn is expected by Monday nigh into Tuesday as
the ridge moves east and energy and frontal boundary encroach from
the west. By this time, it should remain warm enough for just liquid
precipitation.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
An area of low pressure will bring rain to the area today and
then transition over to snow tonight. Snow will continue into
the day on Wednesday before tapering off.

Visibilities and cigs will be reduced especially tonight into
the day on Wednesday with the snow.  Winds will be gusty at
times.

OUTLOOK...MVFR/IFR ceilings and visibilities will continue
into Wednesday afternoon. MVFR ceilings and visibilities
possible again on Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 8 PM this evening to 8 PM EDT
     Wednesday for OHZ026-034-035-042>046-051>056-060>065-
     070>074-077>082-088.
KY...Winter Weather Advisory from 8 PM this evening to 8 PM EDT
     Wednesday for KYZ090>100.
     Winter Storm Warning from 8 PM this evening to 8 PM EDT
     Wednesday for KYZ089.
IN...Winter Weather Advisory from 8 PM this evening to 8 PM EDT
     Wednesday for INZ050-058-059.
     Winter Storm Warning from 8 PM this evening to 8 PM EDT
     Wednesday for INZ066-073>075-080.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Hickman
AVIATION...Novak
Hazardous weather outlook, Mar 20, 2:48 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
348 PM EDT Tue Mar 20 2018

INZ050-058-059-KYZ090>100-OHZ026-034-035-042>046-051>056-060>065-
070>074-077>082-088-212000-
Wayne-Fayette IN-Union IN-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
348 PM EDT Tue Mar 20 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Northeast Kentucky, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

INZ066-073>075-080-KYZ089-212000-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-
348 PM EDT Tue Mar 20 2018

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Southeast Indiana and
Northern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

In the hours before

Special weather statement, Mar 20, 12:17 PM EST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Wilmington OH
117 PM EDT Tue Mar 20 2018

OHZ026-034-035-202030-
Hardin-Mercer-Auglaize-
Including the cities of Kenton, Ada, Celina, Coldwater,
Wapakoneta, and St. Marys
117 PM EDT Tue Mar 20 2018

...GUSTY WINDS THIS AFTERNOON...

Wind gusts upwards of around 40 mph will be possible this
afternoon. Unsecured loose items may be blown around. Use extra
caution while driving this afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Boone

When
March 20, 5:00 PM EST to March 21, 2:00 PM EST
Where
Boone forecast zone
Reported by
CoCoRaHS
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

The CoCoRaHS observer south of Florence measured 4 inches of snow. The CVG airport measured 3.4 inches. A spotter south of Union measured 2.5 inches.

Winter Storm, Kenton

When
March 20, 5:00 PM EST to March 21, 2:00 PM EST
Where
Kenton forecast zone
Reported by
Public
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

A public report from Independence measured 3.4 inches of snow. The CoCoRaHS observer west of Independence measured 2 inches.

Winter Storm, Campbell

When
March 20, 5:00 PM EST to March 21, 2:00 PM EST
Where
Campbell forecast zone
Reported by
Social Media
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

A social media post near Grant's Lick measured 4.2 inches of snow.

Winter Storm, Carroll

When
March 20, 5:00 PM EST to March 21, 2:00 PM EST
Where
Carroll forecast zone
Reported by
Unknown
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

A county official in Carrollton measured 1.5 inches of snow. Law enforcement in Carrollton measured 2 inches of snow. Other reports surrounding the region showed that 3 to 5 inches of snow likely fell in other parts of the county.

Winter Storm, Gallatin

When
March 20, 5:00 PM EST to March 21, 2:00 PM EST
Where
Gallatin forecast zone
Reported by
Unknown
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

A county official measured 2 inches of snow in Dry Ridge. Other reports surrounding the region showed that 3 to 5 inches of snow likely fell in other parts of the county.

Winter Storm, Owen

When
March 20, 5:00 PM EST to March 21, 2:00 PM EST
Where
Owen forecast zone
Reported by
County Official
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

A county official in Owenton measured 5 inches of snow.

Winter Weather, Pendleton

When
March 20, 5:00 PM EST to March 21, 2:00 PM EST
Where
Pendleton forecast zone
Reported by
County Official
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

A county official measured 2 inches of snow in Falmouth.

Winter Weather, Mason

When
March 20, 5:00 PM EST to March 21, 2:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

A spotter measured 2.3 inches of snow in Maysville.

Winter Weather, Grant

When
March 20, 5:00 PM EST to March 21, 2:00 PM EST
Where
Grant forecast zone
Reported by
County Official
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

A county official measured 2 inches of snow in Dry Ridge.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743612, 743613, 743614, 743616, 743617, 743618, 743721, 743722, 746581.